Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 3 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
I told my friend I'd look this up but couldn't find much. Might as well as fellow injectors. If someone has a pulmonary embolism that is being actively treated via shots of blood thinners (but not staying in the hospital) would it be an idiotic idea to shoot up still? Or should he wait for the healing process to be over?
Pulmonary embolism is a very serious condition which can be life threatening. Even whilst it is being treated there can be complications. So yes, it would be foolish to contiue using H , and it would be even better if he could quit altogether as Heroin causes structural changes to the lung and lung infections. Please note the article below-
Massive hemoptysis in intravenous drug users: Case report and review of literature
V.Aiyappan and M.Muthiah
Ann Thorac Med. 2007 Jan-Mar; 2(1): 36.
Drug abuse being a rising menace in developing nations, the re-emergence of necrotizing infections in this vulnerable population and its association with massive hemoptysis are issues that need to be addressed.
A 25-year-old intravenous drug user (using heroin) was brought to the Accident and Emergency ward after an episode of massive hemoptysis. He was being treated in the Community for chest infection for the preceding 2 weeks and had been having minor hemoptysis for 3 days. On arrival he was unresponsive. Resuscitation attempts were unsuccessful. Postmortem showed right-sided lung abscess with intraabscess cavity hemorrhage and right-sided empyema. There was no evidence of infective endocarditis/mycotic aneurysms. No organisms were isolated from the abscess.
A 28-year-old intravenous drug user (using heroin) was admitted with history of cough and hemoptysis (100 ml). He was on warfarin for deep vein thrombosis. International Normalized Ratio on admission was 1.6. Physical examination was unremarkable. He underwent computerized tomographic pulmonary angiogram, which showed infective changes in right upper lobe and lower lobe and small thrombus in right upper lobe artery. He was treated with antibiotics and his anticoagulation was continued. His symptoms subsided. Blood culture was negative. Three days later he had massive hemoptysis, and he died. Postmortem showed diffuse dissemination of blood throughout bronchial tree; scarring and bronchiectatic changes, right lower lobe; no evidence of infection/ thromboembolism/ endocarditis. Massive hemoptysis was attributed to bronchiectasis and anticoagulation.
Massive hemoptysis is arbitrarily defined as expectoration of 100 to 600 ml of blood in 24 h. It is a life-threatening condition meriting prompt intervention. In the general population, the commonest causes of massive hemoptysis are bronchiectasis and lung infections.
Intravenous drug users damage their lung by direct effects of the drug itself, by the act of injection or by indirect effects (HIV and other infections). Heroin and cocaine are the main illicit drugs used intravenously. Intravenous heroin has been reported to cause structural changes in the lung, leading to bronchiectasis.
IV drug use related behavior results in increased incidence of pulmonary infections. O'Donnell and Pappas reported an incidence of 23.5% of septic pulmonary emboli in intravenous drug users. Heroin has been reported to alter the immune function by its effect on inducible nitric oxide synthase, and its use may lead to increased susceptibility to infection.
The incidence of massive hemoptysis in intravenous drug users is not known. IV drug use related behavior puts these people at increased risk of severe necrotizing lung infections. This is complicated by associated factors like deep vein thrombosis and anticoagulation. In addition, there is the issue of poor compliance to treatment. Because of the above factors, this group of patients is at high risk of death from massive hemoptysis.
From PubMed article PMC2732072
This needs to be taken seriously and I wish your friend well
Last edited by Thirst4knowledge; 13-04-2013 at 01:40.
I really appreciate this. It was hard for me to feel I could give advice because since I am not personally a heroin user, I would just look like I was saying, "Drugs are bad." Thing is, I don't think the drug is bad, I think the blood clot is bad. I just wanted "evidence" or "anecdotal evidence" or whatever so thank you for the replies. I wish said person would quit too...BECAUSE of the clots.
koali777 added 3 Minutes and 8 Seconds later...
Oh, and I totally didn't think of the blood thinner part of this (I mean an interaction) but I should have...it seems every medication says to be careful if you're on Warfarin or something. Scary.
Last edited by koali777; 13-04-2013 at 01:22.
Reason: Automerged Doublepost
I had a bloodclott and was on bloodthinners for nearly 5 month,and foolishly kept injecting. I just couldn't stop myself and if I'm honest i didn't care.
But the MAJOR difference is,mine was in my leg,and hadn't travelled anywhere else,so my advice,like everyone elses;DEFINATELY TELL HIM TO STOP INJECTING!!!!